Alert archive / New York / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 45, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 18, 2012, 2:57 PM EDT for Westchester County, New York; Greater Bridgeport Planning Region, Connecticut. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2012, 2:57 PM EDT (18:57 UTC)
- Expired
- Jul 18, 2012, 3:30 PM EDT
- In force
- 33 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
Counties Greater Bridgeport Planning Region, CT, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 67 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 3:00 PM EDT | TSTM WND DMG | 2 Nne Riversville, CT | WIRES DOWN AT MERRITT PKWY AND ROUND HILL RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 12:20 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2129 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 1491 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
418
WUUS51 KOKX 181857
SVROKX
CTC001-NYC119-181930-
/O.NEW.KOKX.SV.W.0045.120718T1857Z-120718T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
257 PM EDT WED JUL 18 2012
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN FAIRFIELD COUNTY IN SOUTHERN CONNECTICUT...
WESTCHESTER COUNTY IN SOUTHEAST NEW YORK...
* UNTIL 330 PM EDT...
* AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. IN ADDITION...THIS STORM MAY
HAVE HEAVY RAINS UP TO 1 INCH AN HOUR. THIS STORM WAS LOCATED NEAR
SCARSDALE...OR NEAR WHITE PLAINS...AND MOVING EAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HARRISON...RYE...PORT CHESTER...STAMFORD AND DARIEN
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM WEDNESDAY
EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.
&&
LAT...LON 4094 7390 4110 7375 4111 7341 4105 7344
4101 7352 4101 7355 4099 7358 4101 7359
4099 7363 4099 7361 4097 7362 4099 7365
4094 7368 4092 7373
TIME...MOT...LOC 1856Z 270DEG 16KT 4098 7373
$$
SEARS2 follow-up statements
240
WWUS51 KOKX 181910
SVSOKX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
310 PM EDT WED JUL 18 2012
CTC001-NYC119-181930-
/O.CON.KOKX.SV.W.0045.000000T0000Z-120718T1930Z/
WESTCHESTER NY-FAIRFIELD CT-
310 PM EDT WED JUL 18 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR SOUTHERN FAIRFIELD AND WESTCHESTER COUNTIES...
AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR PORT CHESTER...MOVING EAST AT 20 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
STAMFORD AND DARIEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM WEDNESDAY
EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.
&&
LAT...LON 4093 7380 4110 7368 4111 7341 4105 7344
4101 7352 4101 7355 4099 7358 4101 7359
4099 7363 4099 7361 4097 7362 4099 7365
4094 7368 4092 7373
TIME...MOT...LOC 1910Z 270DEG 16KT 4098 7365
$$
SEARS022
WWUS51 KOKX 181926
SVSOKX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
326 PM EDT WED JUL 18 2012
CTC001-NYC119-181936-
/O.EXP.KOKX.SV.W.0045.000000T0000Z-120718T1930Z/
WESTCHESTER NY-FAIRFIELD CT-
326 PM EDT WED JUL 18 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FAIRFIELD AND
WESTCHESTER COUNTIES WILL EXPIRE AT 330 PM EDT...
THE STORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM WEDNESDAY
EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.
LAT...LON 4093 7380 4110 7368 4111 7341 4105 7344
4101 7352 4101 7355 4099 7358 4101 7359
4099 7363 4099 7361 4097 7362 4099 7365
4094 7368 4092 7373
TIME...MOT...LOC 1926Z 270DEG 16KT 4098 7356
$$
SEARSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:51 PM EDT, 6 minutes earlier.
Area forecast discussion, Jul 18, 2:51 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
251 PM EDT WED JUL 18 2012
.SYNOPSIS...
A SLOW MOVING COLD FRONT FROM THE NORTH WILL MOVE INTO THE REGION
THIS AFTERNOON AND SOUTH OF THE REGION LATE TONIGHT INTO THURSDAY.
THE FRONT WILL THEN STALL WITH A WEAK AREA OF LOW PRESSURE MOVING
ALONG IT. LOW PRESSURE PASSES TO THE SOUTH ON FRIDAY WITH HIGH
PRESSURE BUILDING IN FROM THE NORTH THROUGH THE WEEKEND. ANOTHER
COLD FRONT WILL TRACK ACROSS THE AREA ON TUESDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED GRIDS TO INCREASE MAX TEMPS. HEAT ADVISORY HAS BEEN
EXPANDED TO ALL BUT SOUTHERN MIDDLESEX/NEW LONDON COUNTIES PER
OBS. ADDED ENHANCED SEVERE TSTM WORDING TO THE FORECAST AS SPC HAS
ISSUED SEVERE TSTM WATCH TIL 9PM. MAX TEMPS HAVE LIKELY BEEN
REACHED IN MOST PLACES AS TSTMS ARE DEVELOPING RAPIDLY. SOME
RECORD HIGHS NEARED OR EXCEEDED...SEE CLIMATE SECTION BELOW.
OTHERWISE...A SLOW MOVING COLD FRONT FROM THE NORTH WILL MOVE INTO
THE REGION THIS AFTERNOON. WITH THE REGION BEING ON THE NE EDGE OF
A VERY HOT AIR MASS...DAY STARTS OUT VERY WARM AND LARGE CAPE IN
THE 2000 TO 4000 J/KG RANGE IS EXPECTED TO BUILD WITH DIURNAL
WARMING. SHEAR OF 30 KT 0-6KM WITH WET BULB ZERO HEIGHTS OF 13-14
KFT. MENTIONED GUSTY WINDS AND SMALL HAIL WITH SOME CELLS HAVING A
SLIGHT CHANCE OF GOING SEVERE.
BEFORE COVERAGE OF SHOWERS AND THUNDERSTORMS BECOMES
WIDESPREAD...AT LEAST SOUTHERN PORTIONS OF THE REGION WILL SEE
ENOUGH SUN TO HAVE HIGHS WELL INTO THE 90S AND WITH VERY MOIST
AIR MASS CONVEYED BY PWATS NEAR 2 INCHES AND DEWPOINTS IN THE LOWER
70S...HEAT INDICES ARE EXPECTED TO BE NEAR 100 DEGREES FOR NEW
YORK CITY AS WELL AS URBAN SECTIONS OF SOUTHERN WESTCHESTER...MOST
OF NE NJ AND WESTERN LONG ISLAND.
FARTHER UP NORTH IN LOWER HUDSON VALLEY AND SOUTHERN CT WILL DEPEND
ON HOW FAST CONVECTION DEVELOPS AND THE INHERENT MITIGATION OF
DIURNAL WARMTH ASSOCIATED WITH EXPANDING CIRRUS CLOUD SHIELD OF
CONVECTION. RIGHT NOW...KEPT THEM LOWER WITHOUT HEAT ADVISORY BUT
HEAT INDICES ARE EXPECTED TO REACH MID TO UPPER 90S BEFORE
CONVECTION INCREASES SUBSTANTIALLY IN COVERAGE THIS AFTERNOON.
WILL START OFF THE HEAT ADVISORY LATE THIS MORNING BY 10 AM SINCE WE
WILL BE COMMENCING THE DIURNAL PERIOD AT A MUCH WARMER TEMPERATURE
THIS MORNING. MOST MODELS START TO BRING IN THE SHOWERS AND
THUNDERSTORMS BY 18Z ACROSS THE NORTHERN TIER AND BY 00Z ACROSS THE
ENTIRE AREA. ONLY EXCEPTION IS ECMWF WHICH HAS CONSISTENTLY HELD
BACK CONVECTION FOR LONG ISLAND UNTIL AFTER 00Z THU.
BASED ON MESOSCALE MODELS OF HRRR AND NSSL WRF...STRENGTHENING
CONVECTIVE CELLS START FIRING UP ALONG ACROSS THE ALLEGHENY PLATEAU
AND THE HUDSON VALLEY AROUND 17Z AFTER WHICH THEY WILL BE ON A
SOUTHEAST TRACK GOING INTO THE LOCAL FORECAST REGION. FURTHER
DEVELOPMENT OF CONVECTION COULD ALSO OCCUR FROM CONVERGENCE ALONG
THE SEA BREEZE BOUNDARY ESPECIALLY WITH ANY OUTFLOW BOUNDARIES FROM
CONVECTION MOVING IN FROM THE NORTH AND WEST. WIND SHEAR OF 25 TO 30
KT FROM 0-6 KM WILL ALLOW FOR SOME THUNDERSTORMS TO PRODUCE HAIL AND
GUSTY WINDS. PWATS NEAR 2 INCHES SO HEAVY RAIN ALSO CAN BE EXPECTED
WITH THUNDERSTORMS THAT FORM. THIS IS CONSIDERED ESPECIALLY SINCE
THE FLOW WILL BE NEARLY PARALLEL FROM LOW TO MID LEVELS WHICH WOULD
ALLOW FOR TRAINING OF CELLS. THE CONVECTIVE MODE LOOKS TO BE SQUALL
LINE TO BOW ECHOES.
THERE IS A MODERATE RISK FOR RIP CURRENTS TODAY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
TONIGHT...RELATIVELY BETTER SHEAR ARRIVES WITH WINDS ALOFT AT 250MB
INCREASING AN EXTRA 10KT...PROMOTING GREATER DIVERGENCE. SOME
GREATER HEIGHT FALLS AT 500MB WILL ALSO IMPLY SOME GREATER SYNOPTIC
FORCING. THEREFORE EVEN THOUGH CAPE WILL BE ON A LOWERING
TREND...SOME THUNDERSTORMS WILL STILL MAINTAIN STRONG INTENSITIES
WITH HEAVY RAIN ALSO STILL POSSIBLE AS PWATS REMAIN NEAR 2 INCHES.
THE FRONT MOVES THROUGH LATE IN THE EVENING AND THEN SOUTH OF LONG
ISLAND GOING INTO THURSDAY. THE FRONT STALLS WITH A WEAK AREA OF LOW
PRESSURE MOVING IT. SOUTHERN PORTIONS OF THE FORECAST AREA COULD SEE
SOME LINGERING SHOWERS FROM TIME TO TIME ON THURSDAY AS A RESULT.
POPS ARE AT SLIGHT CHANCE WITH MODEL UNCERTAINTY DUE TO DIFFERENCES
IN QPF FIELDS AND RUN TO RUN INCONSISTENCY. IN THE UPPER LEVELS AT
500MB...THE AREA WILL BE IN A NW FLOW WITH A LONGWAVE TROUGH SETTING
UP ACROSS THE NORTHEAST. WENT WITH MORE OF THE COOLER GUIDANCE FOR
HIGHS CONSIDERING THE MORE EASTERLY FLOW. NOT EXPECTING ANY
THUNDERSTORMS WITH THIS ACTIVITY WITH MORE STABLE SFC CONDITIONS
FORECAST.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A MEAN TROUGH WILL REMAIN OVER THE NE CONUS THROUGH THE PERIOD WHILE
A PERSISTENT AND STRONG RIDGE ALOFT REMAINS ENTRENCHED OVER THE
PLAINS AND ROCKIES.
COLD FRONT SLOWLY PRESSES SOUTHWARD THROUGH THE MID ATLANTIC STATES
THROUGH FRIDAY WITH CANADIAN HIGH PRES BUILDING IN FROM THE N. AN
AREA OF LOW PRES IS FORECAST TO DEVELOP ON THE FRONT THU NIGHT AND
PASS TO THE S FRI MORNING WITH AN UPPER LEVEL TROUGH SWINGING
THROUGH ALOFT. AN EASTERLY FLOW WILL MOISTEN LOW LEVELS WITH THE CHC
OF SHOWERS ON FRI. MODELS HAVE BEEN CONSISTENT WITH THIS FOR THE
LAST DAY...SO HAVE ADDED CHC POPS TO THE FORECAST. ABUNDANT CLOUD
COVER AND ONSHORE FLOW WILL RESULT IN A MUCH COOLER DAY ACROSS THE
AREA WITH HIGHS ONLY EXPECTED TO REACH THE UPPER 70S AT MOST
LOCATIONS. AS THE FRONT SINKS FURTHER S LATER FRI AND FRI NIGHT
DRIER AND MORE STABLE AIR WILL WORK IN FROM THE N AND E WITH DRY
WEATHER AND SEASONABLE THROUGH THE WEEKEND.
WAA ENSUES EARLY NEXT WEEK WITH H85 TEMPS RISING INTO THE UPPER
TEENS ON MON RESULTING IN TEMPS RISING A FEW DEGREES ABOVE NORMAL
LEVELS MON. PRE-FRONTAL TROUGH MAY TRIGGER ISOLD-SCT STORMS MON AFTN
AS COLD FRONT APPROACHES FROM THE NW. TYPICAL GFS IS FASTER THAN THE
EC WITH THE FROPA SO HAVE COMPROMISED THE TIMING WITH IT COMING
THROUGH TUE MORNING. DRY AND SEASONABLE WEATHER COURTESY OF HIGH
PRES THEN BUILDS BACK IN OVER THE AREA.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A COLD FRONT WILL APPROACH THIS AFTERNOON...AND PASS TO THE SOUTH
TONIGHT.
AT 1815Z...RADAR SHOWED BKN LINE OF STRONG TO SEVERE TSTMS
EXTENDING ACROSS NW NJ...THE LOWER HUDSON VALLEY AND CT...WITH
MORE ISOLD ACTIVITY ALONG THE NORTH SHORE OF LONG ISLAND...ALL
MOVING E TO E-SE. MAIN IMPACTS BEFORE 21Z WILL BE JUST NORTH OF
THE NYC METRO TERMINALS AT KHPN/KBDR...BUT GUST FRONT FROM THESE
STORMS SHOULD ALSO IMPACT KTEB/KLGA WITH A WIND SHIFT FROM THE
NW. MAIN IMPACT TO NYC METRO TERMINALS WILL ARRIVE AFTER 21Z AS
STORMS OVER EASTERN/NE PA AND FAR WRN NJ APPROACH. THREAT OF
STRONG WINDS AND CONVECTIVE LLWS...HAIL AND HEAVY RAINFALL
EXISTS...AND COULD CONTINUE UNTIL 00Z-01Z.
MAINLY VFR LATER THIS EVENING AFTER CONVECTION WEAKENS AND PASSES
TO THE SOUTH...WITH LIGHT N FLOW DEVELOPING AFTER COLD FROPA.
CANNOT RULE OUT SOME PATCHY GROUND FOG AT OUTLYING TERMINALS.
...NY METRO ENHANCED AVIATION WEATHER SUPPORT...
DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT: HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)
KJFK FCSTER COMMENTS: MAIN IMPACTS FROM TSTMS 22Z-01Z.
KLGA FCSTER COMMENTS: MAIN IMPACTS FROM TSTMS 22Z-01Z.
KEWR FCSTER COMMENTS: MAIN IMPACTS FROM TSTMS 21Z-24Z.
KTEB FCSTER COMMENTS: MAIN IMPACTS FROM TSTMS 21Z-24Z.
KHPN FCSTER COMMENTS:
KISP FCSTER COMMENTS: MAIN IMPACTS FROM TSTMS 23Z-01Z.
OUTLOOK FOR 18Z THU THROUGH MON...
.THU AFTERNOON-EVENING...VFR. ISOLD SHOWERS POSSIBLE.
.LATE THU NIGHT-SAT MORNING...SCAT SHOWERS AND MVFR CONDS
POSSIBLE...BEST CHANCE AT SOUTHERN/COASTAL TERMINALS.
.SAT AFTERNOON-SUN NIGHT...VFR.
.MON...CHANCE OF TSTMS.
&&
.MARINE...
MARGINAL SCA CONDITIONS ARE POSSIBLE AT TIMES ACROSS OUTER OCEAN
WATERS IN THE SHORT TERM THROUGH THURSDAY NIGHT. HOWEVER...KEPT
OCEAN SEAS BELOW 5 FT SINCE WAVEWATCH INITIALLY ABOUT A FOOT TOO
HIGH COMPARED TO OBS.
MARGINAL SCA CONDS ARE POSSIBLE ON THE OCEAN WATERS FRI/FRI NIGHT
WITH AN INCREASING EASTERLY FLOW BETWEEN HIGH PRES BUILDING IN FROM
THE N AND LOW PRES PASSING TO THE S. A RELATIVELY LIGHT SE-S FLOW
WILL THEN PREVAIL WITH SUB-ADVY CONDS THEREAFTER. HAVE CUT A FT OFF
OF WAVEWATCH GUIDANCE THROUGH THE PERIOD AS IT CONTINUES TO RUN
HIGH.
&&
.HYDROLOGY...
NO PRECIPITATION IS EXPECTED INTO THIS MORNING.
FLASH FLOODING IS POSSIBLE WITH ANY TRAINING CONVECTION THIS
AFTERNOON AND EVENING AS PWATS INCREASE TO AROUND 2 INCHES AND
STEERING FLOW NEARLY ALIGNS WITH FRONTAL BOUNDARY. A BASIN AVERAGE
QPF OF AROUND 1/4 TO 1/2 INCH IS POSSIBLE ACROSS THE AREA...WITH
LOCALIZED AMOUNTS IN EXCESS OF 2 INCHES POSSIBLE WITH ANY TRAINING
CONVECTION.
&&
.CLIMATE...
NEWARK HAS BROKEN THEIR RECORD HIGH TODAY WITH A MAX OF 103 DEGREES SO
FAR. LA GUARDIA ARPT HAS HIT 100 DEGREES...WHICH TIES THEIR RECORD.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR CTZ005>010.
NY...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR NYZ067>075-
078>081-176>179.
NJ...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR NJZ002-004-006-
103>108.
MARINE...NONE.
&&
SYNOPSIS...JM
NEAR TERM...JM
SHORT TERM...JM
LONG TERM...24
AVIATION...GOODMAN
MARINE...24/JM
HYDROLOGY...24/JM
CLIMATE...Hazardous weather outlook, Jul 18, 12:46 PM EDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 1246 PM EDT WED JUL 18 2012 NYZ072>075-176-178-190930- NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)- NORTHERN QUEENS-SOUTHERN QUEENS- 1246 PM EDT WED JUL 18 2012 ...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. SEVERE THUNDERSTORM WATCH. IN ADDITION...A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS AFTERNOON. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...WITH A THREAT FOR TORRENTIAL RAIN...DAMAGING WINDS AND HAIL. ANY TRAINING CONVECTION WILL POSE A THREAT FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. NJZ004-006-103>108-NYZ071-078-080-177-179-190930- EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX- EASTERN ESSEX-WESTERN UNION-EASTERN UNION-SOUTHERN WESTCHESTER- NORTHWESTERN SUFFOLK-SOUTHWESTERN SUFFOLK-NORTHERN NASSAU- SOUTHERN NASSAU- 1246 PM EDT WED JUL 18 2012 ...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. SEVERE THUNDERSTORM WATCH. IN ADDITION...A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS AFTERNOON. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...WITH A THREAT FOR TORRENTIAL RAIN...DAMAGING WINDS AND HAIL. ANY TRAINING CONVECTION WILL POSE A THREAT FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. CTZ005>010-NJZ002-NYZ067>070-079-081-190930- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- WESTERN PASSAIC-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER- NORTHEASTERN SUFFOLK-SOUTHEASTERN SUFFOLK- 1246 PM EDT WED JUL 18 2012 ...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. SEVERE THUNDERSTORM WATCH. IN ADDITION...A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS AFTERNOON. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...WITH A THREAT FOR TORRENTIAL RAIN...DAMAGING WINDS AND HAIL. ANY TRAINING CONVECTION WILL POSE A THREAT FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. CTZ011-012-190930- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON- 1246 PM EDT WED JUL 18 2012 ...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. IN ADDITION...A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS AFTERNOON. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...WITH A THREAT FOR TORRENTIAL RAIN...DAMAGING WINDS AND HAIL. ANY TRAINING CONVECTION WILL POSE A THREAT FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-190930- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 1246 PM EDT WED JUL 18 2012 ...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. IN ADDITION...A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS AFTERNOON. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...WITH A THREAT FOR TORRENTIAL RAIN...DAMAGING WINDS AND HAIL. ANY TRAINING CONVECTION WILL POSE A THREAT FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
In the hours before
Special weather statement, Jul 18, 9:33 AM EDT, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 933 AM EDT WED JUL 18 2012 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179- 182100- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC- EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN- WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE- PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER- NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)- KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK- SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-NORTHERN QUEENS- NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU- 933 AM EDT WED JUL 18 2012 ...STRONG TO SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON... A STRONG COLD FRONT WILL PUSH SOUTH ACROSS THE AREA THIS AFTERNOON. THE HEAT AND HUMIDITY OF THE PAST SEVERAL DAYS HAS CREATED A VERY UNSTABLE ATMOSPHERE ACROSS THE REGION...AND THIS WILL LEAD TO THE DEVELOPMENT OF WIDESPREAD THUNDERSTORMS BY EARLY THIS AFTERNOON. THE FIRST AREAS TO SEE THUNDERSTORM DEVELOPMENT WILL BE ACROSS FAR NORTHERN NEW JERSEY AND THE LOWER HUDSON VALLEY...BEGINNING AROUND NOON OR 1 PM. THESE STORMS WILL THEN MOVE FAIRLY QUICKLY TO THE SOUTHEAST...REACHING NEW YORK CITY AND COASTAL LOCATIONS BETWEEN 2 PM AND 4 PM BEFORE MOVING OFFSHORE BY EARLY THIS EVENING. SOME OF THESE STORMS WILL BE SEVERE...WITH DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. FLASH FLOODING IS ALSO POSSIBLE AS THE MOIST ATMOSPHERE WILL ALLOW THESE STORMS TO PRODUCE 1 TO 2 INCHES OF RAINFALL IN A SHORT AMOUNT OF TIME. FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO EXPECTED. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION. GS/BG
Local storm report, Jul 18, 12:45 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1245 PM EDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 PM HAIL WHITE PLAINS 41.02N 73.76W
07/18/2012 E0.75 INCH WESTCHESTER NY TRAINED SPOTTER
TRAINED SPOTTER
&&
TFMSpecial weather statement, Jul 18, 1:19 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
119 PM EDT WED JUL 18 2012
NYZ073-078-177-181815-
BRONX-NORTHERN NASSAU-NORTHWEST SUFFOLK-
119 PM EDT WED JUL 18 2012
...STRONG THUNDERSTORM WILL IMPACT BRONX...NORTHERN NASSAU AND
WESTERN SUFFOLK COUNTIES...
AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CITY ISLAND...OR NEAR THROGS NECK BRIDGE...
AND MOVING EAST AT 25 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY RAIN...WITH
RAINFALL RATES OF UP TO HALF AN INCH AN HOUR...IS OCCURRING WITH
THIS STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...AND
MINOR FLOODING OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4084 7377 4084 7381 4081 7380 4081 7388
4089 7384 4088 7377 4084 7376 4087 7373
4085 7366 4091 7364 4092 7357 4089 7354
4090 7349 4094 7349 4091 7343 4091 7341
4095 7341 4092 7325 4080 7327 4079 7376
SEARSLocal storm report, Jul 18, 2:19 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
219 PM EDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM TSTM WND GST MAHWAH 41.09N 74.14W
07/18/2012 M50 MPH BERGEN NJ TRAINED SPOTTER
TRAINED SPOTTER
&&
TFMLocal storm report, Jul 18, 2:30 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
230 PM EDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM TSTM WND DMG MAHWAH 41.09N 74.14W
07/18/2012 BERGEN NJ TRAINED SPOTTER
WIRES DOWN ACROSS ROUTE 17
&&
TFMLocal storm report, Jul 18, 2:43 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
243 PM EDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL PROSPECT 41.50N 72.98W
07/18/2012 M1.00 INCH NEW HAVEN CT TRAINED SPOTTER
SKYWARN SPOTTER
&&
PICCAThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 12:33 PM EDT | Severe Thunderstorm Warning | OKX | Westchester | 42 min |
| Jul 18, 12:36 PM EDT | Special Marine Warning | OKX | 39 min | |
| Jul 18, 12:39 PM EDT | Areal Flood Advisory | OKX | Westchester | 81 min |
| Jul 18, 1:12 PM EDT | Special Marine Warning | OKX | 63 min | |
| Jul 18, 1:12 PM EDT | Severe Thunderstorm Warning | OKX | Orange | 63 min |
| Jul 18, 1:15 PM EDT | Areal Flood Advisory | OKX | Orange | 90 min |
| Jul 18, 1:19 PM EDT | Areal Flood Advisory | OKX | Bronx, Nassau, Queens | 69 min |
| Jul 18, 1:19 PM EDT | Special Weather Statement | OKX | Bronx | 56 min |
| Jul 18, 2:00 PM EDT | Areal Flood Advisory | OKX | Putnam, Rockland, Westchester | 2 hr |
| Jul 18, 2:26 PM EDT | Severe Thunderstorm Warning | OKX | Orange, Rockland | 64 min |
| Jul 18, 2:36 PM EDT | Areal Flood Advisory | OKX | Orange | 84 min |
| Jul 18, 2:50 PM EDT | Special Marine Warning | OKX | 40 min | |
| Jul 18, 2:55 PM EDT | Areal Flood Advisory | OKX | Westchester | 72 min |
| Jul 18, 2:59 PM EDT | Special Marine Warning | OKX | 61 min | |
| Jul 18, 3:23 PM EDT | Severe Thunderstorm Warning | OKX | Nassau, Suffolk | 52 min |
| Jul 18, 3:35 PM EDT | Special Marine Warning | OKX | 25 min | |
| Jul 18, 3:54 PM EDT | Special Weather Statement | OKX | Bronx, New York | 66 min |
| Jul 18, 3:59 PM EDT | Special Marine Warning | OKX | 46 min | |
| Jul 18, 4:10 PM EDT | Areal Flood Advisory | OKX | Bronx, Kings, Nassau, New York, Queens, Richmond and 1 more | 2 hr |
| Jul 18, 4:15 PM EDT | Severe Thunderstorm Warning | OKX | Nassau, Queens, Suffolk | 60 min |
| Jul 18, 4:34 PM EDT | Flash Flood Warning | OKX | Bronx, Kings, Nassau, New York, Queens | 116 min |
| Jul 18, 4:41 PM EDT | Severe Thunderstorm Warning | OKX | Bronx, Kings, New York, Queens | 49 min |
| Jul 18, 5:08 PM EDT | Special Marine Warning | OKX | 52 min | |
| Jul 18, 7:00 PM EDT | Special Marine Warning | OKX | 45 min | |
| Jul 18, 7:09 PM EDT | Special Marine Warning | OKX | 66 min | |
| Jul 18, 7:58 PM EDT | Special Marine Warning | OKX | 47 min | |
| Jul 18, 12:51 PM EDT | Areal Flood Advisory | OKX | Greater Bridgeport Planning Region | 54 min |
| Jul 18, 2:26 PM EDT | Severe Thunderstorm Warning | OKX | Greater Bridgeport Planning Region, Naugatuck Valley Planning Region | 34 min |
| Jul 18, 2:42 PM EDT | Areal Flood Advisory | OKX | Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region | 84 min |
| Jul 18, 2:44 PM EDT | Severe Thunderstorm Warning | OKX | Greater Bridgeport Planning Region, Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region | 55 min |
| Jul 18, 2:48 PM EDT | Areal Flood Advisory | OKX | Greater Bridgeport Planning Region | 70 min |
| Jul 18, 2:55 PM EDT | Severe Thunderstorm Warning | OKX | Southeastern Connecticut Planning Region | 65 min |
| Jul 18, 4:10 PM EDT | Severe Thunderstorm Warning | OKX | Southeastern Connecticut Planning Region | 24 min |
| Jul 18, 6:49 PM EDT | Special Weather Statement | OKX | 56 min |
Nearby
Severe Thunderstorm Warnings in New York, 2012Severe Thunderstorm Warnings in Connecticut, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.